Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 79, NWS Bismarck, ND

July 6, 2011Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 6, 2011, 12:46 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 12:46 PM MDT (18:46 UTC)
Expired
Jul 6, 2011, 1:45 PM MDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 138 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KBIS 061846
SVRBIS
NDC025-089-061945-
/O.NEW.KBIS.SV.W.0079.110706T1846Z-110706T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1246 PM MDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTH CENTRAL STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 145 PM MDT

* AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF MANNING...OR 16 MILES NORTH OF DICKINSON...AND MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIRSCHVILLE...TAYLOR AND RICHARDTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4716 10242 4702 10217 4687 10229 4688 10268
      4707 10294 4723 10275
TIME...MOT...LOC 1846Z 310DEG 17KT 4709 10272
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
2 follow-up statements
400 
WWUS53 KBIS 061908
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT WED JUL 6 2011

NDC025-089-061945-
/O.CON.KBIS.SV.W.0079.000000T0000Z-110706T1945Z/
STARK ND-DUNN ND-
108 PM MDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
HIRSCHVILLE...OR 16 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIRSCHVILLE...TAYLOR AND RICHARDTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4693 10269 4704 10281 4720 10272 4716 10242
      4702 10217 4687 10229
TIME...MOT...LOC 1908Z 298DEG 15KT 4708 10261
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
993 
WWUS53 KBIS 061939
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT WED JUL 6 2011

NDC025-089-061948-
/O.EXP.KBIS.SV.W.0079.000000T0000Z-110706T1945Z/
STARK ND-DUNN ND-
139 PM MDT WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DUNN AND NORTH 
CENTRAL STARK COUNTIES WILL EXPIRE AT 245 PM CDT...OR145 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...GUSTY 
WINDS...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4693 10269 4704 10281 4720 10272 4716 10242
      4702 10217 4687 10229
TIME...MOT...LOC 1938Z 298DEG 15KT 4702 10245

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:13 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 6, 12:13 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT WED JUL 6 2011

.UPDATE...
UPDATE MAINLY FOR FIRST PERIOD TEMP/POP CHANGES.

&&

.DISCUSSION...
SCATTERED STORMS HAVE DEVELOPED OVER THE WESTERN FORECAST AREA IN
FRONTAL CONVERGENCE ZONE. SO FAR...ONLY BROAD ROTATION AS
EFFECTIVE SHEAR IS LIMITED TO 30-40 KTS. EXPECTING FURTHER
INTENSIFICATION AS AFTERNOON HEATING INCREASES...AND WE MAY HAVE A
FEW MARGINALLY SEVERE STORMS TO CONTEND WITH.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS FROM EARLIER THIS MORNING ARE LOCATED
ALONG A LINE FROM KMOT THROUGH KBIS AT 1745 UTC...WITH IFR
CONDITIONS IN THUNDERSTORMS. THESE STORMS ARE FORECAST TO CONTINUE TO
MOVE EAST AND WEAKEN...POTENTIALLY ARRIVING INTO KJMS BY 20 UTC. AS
SKIES HAVE CLEARED BEHIND THIS INITIAL LINE OF STORMS...ADDITIONAL
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN NORTH AND
EASTERN MONTANA AND WILL SLOWLY PUSH INTO CENTRAL NORTH DAKOTA
THROUGH THE AFTERNOON. A FEW OF THESE STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL...HEAVY RAIN...DAMAGING WINDS AND IFR
CONDITIONS. THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE WITH
SUNSET...WITH FOG POSSIBLE AT KMOT AND KBIS LATE TONIGHT WITH CLEAR
SKIES...LIGHT WINDS AND MOISTURE FROM PRECIPITATION TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
AVIATION...AYD
Hazardous weather outlook, Jul 6, 3:46 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUL 6 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUL 6 2011 /346 AM MDT WED JUL 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT AS ANOTHER
LOW PRESSURE SYSTEM MOVES INTO THE NORTHERN HIGH PLAINS. LARGE
HAIL...DAMAGING WIND AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
THREATS WITH THESE STORMS. THE BEST CHANCE FOR SEVERE WEATHER IS
SOUTH AND WEST OF MINOT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ORGANIZED SEVERE THUNDERSTORM OUTBREAK ACROSS WESTERN AND
CENTRAL NORTH DAKOTA IS POSSIBLE ON FRIDAY...WITH ALL SEVERE
THUNDERSTORM HAZARDS POSSIBLE. THIS SITUATION WILL HAVE TO BE
CLOSELY MONITORED. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN
ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK
NATIONAL WEATHER SERVICE AT 701-223-4582.

SCHECK

In the hours before

Special weather statement, Jul 6, 8:54 AM MDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
954 AM CDT WED JUL 6 2011

NDZ020-034-042-061600-
GRANT-MORTON-OLIVER-
954 AM CDT WED JUL 6 2011

...SPECIAL WEATHER STATEMENT...

AT 951 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MORTON COUNTY...MOVING
NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GLEN ULLIN...         NEW SALEM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 6, 12:05 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
105 PM CDT WED JUL 6 2011

NDZ031>033-040-061900-
BILLINGS-GOLDEN VALLEY-SLOPE-STARK-
1205 PM MDT WED JUL 6 2011

...SPECIAL WEATHER STATEMENT...

AT 1201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM OVER SOUTHEASTERN GOLDEN VALLEY
COUNTY...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  AMIDON...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:29 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope61 min
Jul 6, 1:29 PM MDTSevere Thunderstorm WarningBISSlope31 min
Jul 6, 4:37 PM MDTFlash Flood WarningBISMcKenzie3 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.